Log in to post a reply
Dec 6, 2012 04:20PM
Hi blondie, I am certainly not an expert, but will offer you what I know. I took Arimidex for about 14 months. Prior to starting it, I had a bone density test, which revealed that I was osteopenic. This, after being in menopause for 6 years. After one year of Arimidex, I had another bone density that showed an additional 5% bone loss :( My onc wanted to start me on a bisphosphonate which I declined because I needed to have a tooth extracted and was planning on an implant. I switched to Tamoxifen which from what I have read is supposed to be of benefit to the bones for menopausal women. Although I was not able to continue on the Tamoxifen and have been off it it for 11 months, I just had another bone density and there was some improvement from the previous bone density.
I am in no way saying that it was the Tamoxifen which caused the change, (because I have also increased my intake of vitamin D) but I have heard that women have the most bone loss in the 5 years following menopause, after which it would be a more gradual decline. Being on an AI sort of expedites the menopausal state IMHO.
My intention is to say that perhaps in place of some of the calcium, you could ramp up on Vitamin D. From all of the recent news, its seems that vitamin D is the new calcium. Currently, I am taking 3-5000iu's of D3, and my levels have gone up.
There is no way to know whether stopping the AI, taking Tamoxifen, upping vitamin D, or being further along into menopause is the result of an improved level of osteopenia is the cause, but I'm not complaining. Maybe some of this might help you decide what's best for your situation. Sorry to ramble...hope this helps!!
You are stronger than you seem, braver than you believe, and smarter than you think you are. A.A. Milne
9/23/2009 Lumpectomy: Right; Lymph node removal: Right, Sentinel
Arimidex (anastrozole), Tamoxifen pills (Nolvadex, Apo-Tamox, Tamofen, Tamone)